Your passion for healthy living brought you here - let's keep talking!

Sign up for our FREE Healthy Living newsletter to get the latest health news, nutrition tips, special offers, and delicious recipes from Health.com

X

5 Reasons to Stop or Switch Statins

statin-muscle-ache

Credit: Corbis

2 of 7

Muscle pain and weakness

About 10% of statin users get aches and pains, says William O'Neill, MD, a cardiologist at the University of Miami School of Medicine, in Miami, Fla. The higher your dose, the more likely you are to experience aches and pains.

Much less common—but more serious—is (rhabdomyolysis), in which muscle cells break down and release proteins such as myoglobin that damage kidneys.

"[The pain] is usually in the thighs, shoulders, upper arms, and/or lower back, and doesn't go away even when you are at rest," Dr. O'Neill says.

Let your doctor know as soon as possible if you experience these symptoms. You may need to switch drugs, or stop statins completely.

Next: Increased liver enzymes

Previous
Next
» View All

Keep your ticker in tip–top shape with the latest news, recipes, special offers, and advice for maintaining a healthy lifestyle.

More Ways to Connect with Health
Advertisement